1. Health

Do Iron Supplements for Anemia Cause Upset Stomach or Constipation?

By

Updated May 09, 2011

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Question: Do Iron Supplements for Anemia Cause Upset Stomach or Constipation?
Answer: It has estimated that up to a quarter of anemic people who take iron supplements experience digestive tract side effects, such as an upset stomach and/or constipation.

Although your doctor may advise you to take your iron supplements with food to avoid stomach upset, the fact is that iron absorbs better when taken one hour before meals.

You may find that you can diminish the digestive tract upset by starting with a smaller dose and gradually working your way up to a full dose of iron supplements. For those who experience constipation when using iron supplements, stool softeners may help relieve the constipation.

Discuss these possible options with your doctor when starting iron supplements for anemia.

Source:

Anemia Basics. National Anemia Action Council. http://www.anemia.org/patients/faq/ . Accessed 04/30/11.

  1. About.com
  2. Health
  3. Women's Health
  4. Menstruation
  5. Anemia - Do Iron Supplements For Anemia Cause Upset Stomach or Constipation

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.